Tags: cholesterol, diabetes, heart, heart and vascular institute, heart health, hps2-thrive, niacin, statins, vascular disease
2 years ago
Can Niacin Be Harmful to Control Cholesterol?
by Heart & Vascular Team
Study reinforces role in specific types of patients
Most people who need to control their cholesterol levels are prescribed drugs called statins if lifestyle changes alone aren’t successful.
Another agent that is sometimes used to manage cholesterol, niacin (or Vitamin B3), has been the subject of much debate, due to questions about its effectiveness and safety, and because of side effects such as facial “flushing.” Leslie Cho, MD, Director of the Women’s Cardiovascular Center at Cleveland Clinic’s Heart and Vascular Institute, says that niacin has only a very limited role when used judiciously in specific types of patients.
Niacin used as a replacement for statins
“We only use niacin on people who cannot tolerate statins, and in people who are not at goal even on maximum doses of cholesterol-lowering medications,” Dr. Cho explains.
A large-scale study presented at the American College of Cardiology conference earlier this year reinforces this approach.
“The data have been kind of murky until now,” Dr. Cho says. “HPS2-THRIVE [Treatment of HDL to Reduce the Incidence of Vascular Events], which is the largest niacin trial to date, found that in patients with a history of cardiovascular disease whose cholesterol levels are well controlled, niacin really doesn’t add anything and it may cause harm.”
Niacin did not reduce the risk of high-risk patients
The HPS2-THRIVE trial enrolled more than 25,000 patients aged 50 to 80 years with a history of heart/vascular disease from the UK, Scandinavia and China.
All of the patients received a statin, with or without another cholesterol-lowering drug, to initially lower their LDL (“bad”) cholesterol levels. Then they were randomized to receive either placebo or extended-release niacin plus laropiprant (a newer drug not yet approved by FDA that is believed to decrease the flushing caused by niacin).
Adding the niacin/laropiprant to statins for an average treatment period of five years did not reduce the risk of high-risk patients experiencing a major vascular event or of needing a procedure to open up clogged arteries.
Reported side effects
Researchers reported a significant number of different types of serious side effects with the niacin therapy. Some of the side effects had been demonstrated in previous studies, such as skin rashes, gastrointestinal problems, complications with the management of pre-existing diabetes and increased risk of developing diabetes.
“We have known for a long time that niacin increases the risk of diabetes—it doesn’t cause diabetes, it just brings it forward,” Dr. Cho says. “Niacin can also cause more gout.”
Other side effects identified in the study that may require further research included infections and bleeding, particularly in the gut and brain.
Reasons why more research is needed
Dr. Cho points to several limitations of the study, including:
- There were no niacin-only or laropiprant-only study arms, so it’s difficult to distinguish which side effects may have been caused by which agent.
- A large number of the patients enrolled in the study were Chinese, and Chinese patients traditionally have more complications with cholesterol-lowering therapy, especially high-dose statins.
- The average LDL level of patients enrolled in the study was 63, and these patients typically wouldn’t be prescribed niacin.
“Statins are our first line therapy—and if patients can’t get to goal, we add niacin,” Dr. Cho says.
Avatars by Sterling Adventures